Doctors warn of party drug overdoses

Last updated 14:45 30/11/2012

Relevant offers

Australia

Cyclone Debbie seen from space Everything you need to know about cyclones Australian woman dies in Bali after suspected vodka binge - Police Cyclone Debbie: The biggest threat may come from 'storm tide' Scientists unveil 'radical' new asthma treatment Cyclone Debbie: Woman in Australia dies in crash as wild weather hits Woman attacked with axe at shopping centre in Australia 'I thought I was going to die': Children save mum from domestic violence attack 'Tomorrow will be too late': Residents urged to evacuate as Cyclone Debbie intensifies in Australia Australia selling military equipment to Saudi Arabia during brutal Yemen conflict

A recent spate of people suffering near-fatal overdoses of the party drug GHB has prompted Melbourne doctors to issue a public warning about the illegal anaesthetic.

At least 10 people have presented at the emergency department of Melbourne's St Vincent's Hospital suffering GHB overdoses within the past two weeks, the hospital says.

Gammahydroxybutyric Acid, commonly referred to as GHB or fantasy, is a depressant with sedative effects.

Used as a date rape drug, it can quickly put users into a comatose state.

St Vincent's emergency department physician Dr Jonty Karro said at least five of the overdose patients that had presented at the hospital recently required critical care and could have died without timely treatment.

The hospital is issuing the warning ahead of the festive season and summer music festival season, including Melbourne's Stereosonic festival on Saturday.

Dr Karro said the recent spike in overdoses in Melbourne indicated that current batches of the drug may be stronger than usual or contain more harmful substances, which would likely lead to deaths.

Ad Feedback

- AAP

Special offers

Featured Promotions

Sponsored Content